Kansas, 2011

Hail and High Wind in Kansas, June 16 to 17, 2011

June 16 to 17, 2011 · NWS TOP · 3 events in 3 counties and zones

Early on the morning of June 16, 2011 An isolated storm near Linn produced nickel sized hail. Later that night some stratiform rain showers caused non convective wind gusts in Lyon and Morris counties.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

Early on the morning of June 16, 2011 An isolated storm near Linn produced nickel sized hail. Later that night some stratiform rain showers caused non convective wind gusts in Lyon and Morris counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Jun 16, 5:11 AM CST, 5 hours 4 minutes earlier.

Area forecast discussion, Jun 16, 5:11 AM CST, 5 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
611 AM CDT THU JUN 16 2011

...UPDATE TO AVIATION...

.DISCUSSION...

A LONGER WAVE LENGTH UPPER LEVEL TROUGH WAS LOCATED ACROSS THE WEST-
CENTRAL CONUS...WITH A DOWN STREAM UPPER LEVEL RIDGE ACROSS THE
HIGH PLAINS.

THE 7Z SURFACE MAP SHOWED A WARM FRONT EXTENDING FROM EASTERN
OK...NORTHWEST INTO SOUTHWEST KS. AN INTENSIFYING LOW-LEVEL JET
EXTENDED FROM CENTRAL TX...NORTH AND NORTHWEST ACROSS WESTERN OK
INTO WESTERN KS. DEEP GULF MOISTURE AT 850MB WAS BEING TRANSPORTED
NORTH AND NORTHWEST ACROSS WESTERN HALF OF KS. THE LLJ WAS
MAINTAINING ONE MCS ACROSS NORTHWEST AND NORTH CENTRAL OK. A
SECOND COMPLEX OF THUNDERSTORMS WAS BEGINNING TO DEVELOP ACROSS
SOUTHWEST NE. ISENTROPIC LIFT ON THE EAST OF THE 850MB DEEP MOIST
AXIS HAS LEAD TO THE DEVELOPMENT OF ISOLATED ELEVATED
THUNDERSTORMS ACROSS NORTH CENTRAL KS.

THE OPERATIONAL MODELS HAVE VARIOUS SOLUTIONS ON HOW THE COMPLEX OF
THUNDERSTORMS OVER SOUTHWEST NE WILL EVOLVE AS IT MOVES EAST AND
SOUTHEAST. THE 6Z NAM CONTINUES TO INTENSIFY AN MCV PRODUCED BY
THE CONVECTION OVER SOUTHWEST NE...AND DIGS AND AMPLIFIES THE MCV
SOUTHEAST ACROSS THE CWA DURING THE MID AND LATE MORNING HOURS.
AHEAD OF THE MCV STRONGER ASCENT ALONG WITH ISENTROPIC LIFT CAUSES
WIDES SPREAD THUNDERSTORMS DEVELOPMENT ACROSS THE CWA FROM 15Z
THROUGH 19Z...BEFORE THE CONVECTIVE COMPLEX SHIFTS SOUTHEAST INTO
MO. THE NAM MAY BE OVER DONE AMPLIFYING THE MCV. I'M LEANING A
BIT MORE TOWARDS THE 6Z RUC WHICH SHOWS THE COMPLEX OF
THUNDERSTORMS OVER SOUTHWEST NE SLOWLY BUILDING SOUTHEAST ACROSS
THE NORTHERN COUNTIES OF THE CWA THROUGH THE MID MORNING HOURS
BEFORE WEAKENING AFTER NOON. IN ANY EVENT...THE SHORT TERM
FORECAST WILL BE MORE OF A MESOSCALE FORECAST. MUCAPE SHOULD
INCREASE TO 1,500 TO 2,000 J/KG DURING THE MID AND LATE MORNING
HOURS...THUS SOME OF THE ELEVATED THUNDERSTORMS MAY BECOME SEVERE WITH
LARGE HAIL. IF AN MCS DEVELOPS AFTER DAWN...THEN DAMAGING OUTFLOW
WINDS MAY BECOME A HAZARD.

THIS AFTERNOON AND TONIGHT...REDEVELOPMENT OF THUNDERSTORMS THIS
AFTERNOON AND EVENING WILL BE DEPENDENT ON THE LOCATION OF POSSIBLE
OUTFLOW BOUNDARIES. MY BEST GUESS IS THAT THUNDERSTORMS WILL
REDEVELOP ALONG AND NORTH OF THE SFC WARM FRONT ACROSS WESTERN AND
NORTHWEST KS LATE THIS AFTERNOON...ALONG WITH UPSLOPE DEVELOPMENT
ACROSS NORTHEAST CO AND WESTERN NE. THE THUNDERSTORM COMPLEX THAT
DEVELOPS ACROSS WESTERN KS MAY MOVE INTO THE WESTERN COUNTIES OF THE
CWA THIS EVENING. SOME OF THESE STORMS MAY BE SEVERE WITH LARGE
HAIL AND DAMAGING OUTFLOW WINDS BEING THE PRIMARY HAZARD. THE MCS
THAT DEVELOPS ACROSS NORTHEAST CO AND WESTERN NE MAY MOVE NORTH OF
THE CWA AS SOUTHWESTERLY FLOW ALOFT INCREASES. THE NAM MODEL
FORECAST AN AXIS OF 3,000 TO 4,000 SBCAPE ACROSS THE NORTHERN
COUNTIES OF THE CWA THIS AFTERNOON...THUS IF ANY ISOLATED
THUNDERSTORM DEVELOPS NORTH OF INTERSTATE 70S IT WOULD RAPIDLY
BECOME SEVERE. HIGHS TODAY WILL BE DEPENDENT ON THE AREAL COVERAGE
AND INTENSIFY OF THUNDERSTORMS THIS MORNING. IF THE NAM AND GFS
MODEL SOLUTIONS ARE CORRECT WE COULD HAVE WIDESPREAD THUNDERSTORMS
DEVELOPING ACROSS THE CWA THROUGH THE EARLY AFTERNOON HOURS. THE
CLOUD COVER AND OUTFLOW MAY KEEP HIGHS IN THE LOWER TO MID
80S...BUT IF WE CLEAR BY AFTERNOON WE MAY REACH THE LOWER 90S.

FRIDAY THROUGH MONDAY...THE LONGER WAVE LENGTH H5 TROUGH WILL
CONTINUE ACROSS THE WEST CENTRAL CONUS. SHORTWAVE LENGTH H5 TROUGH
WILL EJECT OUT INTO THE CENTRAL HIGH PLAINS AND NORTHERN PLAINS.
A DOWNSTREAM H5 RIDGE WILL AMPLIFY ACROSS THE MS RIVER VALLEY
THROUGH THE PERIOD. LOW-LEVEL SOUTHERLY FLOW WILL CONTINUE ACROSS
THE CWA. EXPECT WARM AND HUMID CONDITIONS THROUGH THE PERIOD. THERE MAY
BE SOME WEAK OUTFLOW BOUNDARIES ACROSS EASTERN KS TO PROVIDE
ENOUGH SFC CONVERGENCE FOR ISOLATED THUNDERSTORMS TO DEVELOP
DURING THE AFTERNOON AND EARLY EVENING HOURS. HIGHS WILL BE IN THE
LOWER TO MID 90S...HIGHS MAY WARM A BIT IF THE SFC WINDS VEER TO
THE SOUTHWEST ON MONDAY WHEN TEMPERATURES COULD REACH THE UPPER
90S.

MONDAY NIGHT THROUGH WEDNESDAY MORNING...THE WESTERN H5 TROUGH WILL
LIFT NORTHEAST INTO THE PLAINS STATES. STRONGER ASCENT AHEAD OF THE
H5 TROUGH...ALONG WITH AN EASTWARD MOVING SURFACE COLD FRONT WILL
PROVIDE THE CWA WITH CHANCES FOR SHOWERS AND THUNDERSTORMS.
INCREASED CLOUD COVER AND THUNDERSTORM CHANCES TUESDAY AFTERNOON WILL
CAUSE HIGHS TO COOL INTO THE LOWER TO MID 80S.

GARGAN

&&

.AVIATION...

THUNDERSTORM COMPLEX IN NC KANSAS WILL MAKE ITS WAY INTO THE
TERMINALS THIS MORNING BRINGING A PERIOD OF MODERATE TO HEAVY
RAIN. EXPECT THE COMPLEX TO ALSO BRING SOME SMALL HAIL AND GUSTY
CONVECTIVE WINDS. COMPLEX SHOULD CLEAR THE AREA BY SHORTLY AFTER
NOON...AND SKIES WILL THEN COMMENCE A GRADUAL CLEARING OUT FOR THE
REMAINDER OF THE TAF PERIOD.

JL

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jun 16, 2:46 AM CST, 7 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
346 AM CDT THU JUN 16 2011

KSZ008>012-020>024-026-034>040-054>056-058-059-170845-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
346 AM CDT THU JUN 16 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS WILL DEVELOP THIS MORNING ACROSS THE REGION.
THUNDERSTORMS MAY REDEVELOP LATE THIS AFTERNOON THROUGH THIS EVENING.
SOME OF THE THUNDERSTORMS TODAY AND THIS EVENING MAY BE SEVERE
WITH LARGE HAIL AND DAMAGING WIND GUSTS THE PRIMARY HAZARD.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THUNDERSTORMS WILL BE POSSIBLE JUST ABOUT EVERY DAY THROUGH THE
WEEKEND AND INTO NEXT WEEK. CONFIDENCE IS HIGHEST IN MORE
ORGANIZED AND WIDESPREAD THUNDERSTORMS NEXT MONDAY NIGHT THROUGH
WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY AND THIS EVENING.

In the hours before

Special weather statement, Jun 16, 5:44 AM CST, 4 hours 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
644 AM CDT THU JUN 16 2011

KSZ008-020-161215-
CLOUD-REPUBLIC-
644 AM CDT THU JUN 16 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN REPUBLIC AND WESTERN
CLOUD COUNTIES...

THROUGH 715 AM CDT...A SMALL CLUSTER OF THUNDERSTORMS WILL MOVE
SOUTHEAST AT 45 MPH ACROSS PORTIONS OF SOUTHERN REPUBLIC AND WESTERN
CLOUD COUNTIES. AN AUTOMATED WEATHER OBSERVATION STATION NEAR BELOIT
REPORTED A 54 MPH WIND GUST AT 636 AM. PENNY SIZE HAIL AND STRONG
WINDS IN EXCESS OF 50 MPH ARE POSSIBLE WITH THIS STORM. SOME
LOCATIONS THAT COULD BE AFFECTED INCLUDE
SCANDIA...JAMESTOWN...NORWAY...BELLEVILLE...GLASCO...CONCORDIA AND
CONCORDIA AIRPORT.

STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.

&&

LAT...LON 3989 9793 3986 9751 3930 9761 3930 9787
      3932 9793
TIME...MOT...LOC 1142Z 294DEG 38KT 3959 9804
Special weather statement, Jun 16, 6:13 AM CST, 4 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
713 AM CDT THU JUN 16 2011

KSZ008-009-020-021-034-161245-
CLAY-CLOUD-OTTAWA-REPUBLIC-WASHINGTON-
713 AM CDT THU JUN 16 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN REPUBLIC...NORTHERN
OTTAWA...NORTHWESTERN CLAY...CLOUD AND SOUTHWESTERN WASHINGTON
COUNTIES...

THROUGH 745 AM CDT...A LINE THUNDERSTORMS WILL MOVE SOUTHEAST AT 45
MPH ACROSS PORTIONS OF SOUTHEASTERN REPUBLIC...NORTHERN
OTTAWA...NORTHWESTERN CLAY...CLOUD AND SOUTHWESTERN WASHINGTON
COUNTIES. AT 705 AM AN AUTOMATED WEATHER OBSERVATION STATION
REPORTED THESE CLUSTER OF STORMS WERE PRODUCING STRONG WINDS IN
EXCESS OF 50 MPH. PENNY SIZED HAIL...STRONG WINDS OVER 50
MPH...HEAVY RAIN AND FREQUENT LIGHTNING ARE ALL POSSIBLE WITH THIS
LINE OF STORMS. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE
CUBA...DELPHOS...AGENDA...AURORA...CLYDE...VINING...MILTONVALE...
CLIFTON...OAK HILL AND IDANA.

STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.

&&

LAT...LON 3976 9713 3923 9728 3922 9785 3962 9771
      3984 9766
TIME...MOT...LOC 1210Z 295DEG 37KT 3982 9756 3966 9754
          3943 9770
Local storm report, Jun 16, 6:30 AM CST, 3 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
730 AM CDT THU JUN 16 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0703 AM     TSTM WND GST     CONCORDIA               39.57N 97.66W
06/16/2011  M52 MPH          CLOUD              KS   ASOS

&&

MRC
Special weather statement, Jun 16, 6:36 AM CST, 3 hours 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
736 AM CDT THU JUN 16 2011

KSZ020>022-034>036-161300-
CLAY-CLOUD-DICKINSON-GEARY-OTTAWA-RILEY-
736 AM CDT THU JUN 16 2011

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL RILEY...EASTERN
OTTAWA...CLAY...SOUTHEASTERN CLOUD...NORTHERN DICKINSON AND
NORTHWESTERN GEARY COUNTIES...

THROUGH 800 AM CDT...A LINE OF THUNDERSTORMS WILL MOVE SOUTHEAST AT
50 MPH ACROSS PORTIONS OF WEST CENTRAL RILEY...EASTERN
OTTAWA...CLAY...SOUTHEASTERN CLOUD...NORTHERN DICKINSON AND
NORTHWESTERN GEARY COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR
INDICATED THIS LINE OF STORMS IS CAPABLE OF PRODUCING NICKEL SIZE
HAIL...STRONG WINDS IN EXCESS OF 50 MPH...HEAVY RAIN AND FREQUENT
LIGHTNING. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE
LONGFORD...CLAY CENTER...MANCHESTER...WAKEFIELD...MILFORD
LAKE...TALMAGE...SOLOMON...MOONLIGHT AND MILFORD. MOTORISTS ALONG
INTERSTATE 70 BETWEEN MILE MARKERS 267 AND 273 COULD ALSO BE
AFFECTED.

STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.

&&

LAT...LON 3955 9728 3927 9684 3906 9690 3891 9734
      3892 9738 3893 9738 3896 9738 3895 9743
      3921 9778
TIME...MOT...LOC 1236Z 304DEG 44KT 3950 9719 3925 9732
          3919 9758
Special weather statement, Jun 16, 7:04 AM CST, 3 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
804 AM CDT THU JUN 16 2011

KSZ021-035>037-161330-
CLAY-DICKINSON-GEARY-MORRIS-
804 AM CDT THU JUN 16 2011

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MORRIS...
SOUTHEASTERN CLAY...DICKINSON AND GEARY COUNTIES...

THROUGH 830 AM CDT...A LINE OF THUNDERSTORMS WILL MOVE SOUTHEAST AT
50 MPH ACROSS PORTIONS OF NORTHWESTERN MORRIS...SOUTHEASTERN CLAY...
DICKINSON AND GEARY COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR
INDICATED THESE STORMS ARE CAPABLE OF PRODUCING PENNY SIZE HAIL AND
STRONG WINDS OF 40 TO 50 MPH. SOME LOCATIONS THAT COULD BE AFFECTED
INCLUDE ABILENE...JUNCTION CITY...GRANDVIEW PLAZA...FORT RILEY
AIRFIELD...WOODBINE...HOPE...WHITE
CITY...LATIMER...PARKERVILLE...HERINGTON AND DWIGHT. MOTORISTS ALONG
INTERSTATE 70 BETWEEN MILE MARKERS 268 AND 303 COULD ALSO BE
AFFECTED.

STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.

&&

LAT...LON 3897 9737 3927 9699 3924 9696 3922 9696
      3922 9693 3915 9684 3914 9685 3914 9683
      3909 9685 3909 9677 3889 9652 3872 9670
      3862 9711 3895 9738
TIME...MOT...LOC 1304Z 313DEG 45KT 3921 9694 3898 9705
          3891 9729
Special weather statement, Jun 16, 9:47 AM CST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1047 AM CDT THU JUN 16 2011

KSZ021-022-035-036-161615-
CLAY-DICKINSON-GEARY-RILEY-
1047 AM CDT THU JUN 16 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN RILEY...SOUTHERN
CLAY...NORTHERN DICKINSON AND NORTHWESTERN GEARY COUNTIES...

THROUGH 1115 AM CDT...A STRONG THUNDERSTORM WILL MOVE EAST AT 35 MPH
ACROSS PORTIONS OF SOUTHWESTERN RILEY...SOUTHERN CLAY...NORTHERN
DICKINSON AND NORTHWESTERN GEARY COUNTIES. NATIONAL WEATHER SERVICE
DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING PENNY SIZE
HAIL AND HEAVY RAIN. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE
WAKEFIELD...MILFORD LAKE AND MILFORD.

&&

LAT...LON 3931 9687 3907 9684 3908 9736 3926 9736
TIME...MOT...LOC 1547Z 268DEG 30KT 3917 9724

The radar

The Topeka radar (KTWX), 96 km away, was scanning. The volume nearest the first event began at 16:12 UTC.

Open the radar archive at this moment

Event by event

2 high wind, 1 hail. Local standard time, as filed.

Hail, Washington

When
June 16, 10:15 AM CST
Where
Washington County, 1.48 mi NNW of Kimeo
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.620, -97.010

High Wind, Lyon

When
June 17, 12:30 AM CST to 12:35 AM CST
Where
Lyon forecast zone
Measured
56 kt (64 mph) estimated gust
Property damage
$500
Reported by
Law Enforcement
Coordinates
38.456, -96.153 (the zone’s center; the record gives no point)

A tree broke along 240 Road west of Americus.

High Wind, Morris

When
June 17, 12:50 AM CST to 1:00 AM CST
Where
Morris forecast zone
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
38.687, -96.650 (the zone’s center; the record gives no point)

Near Council Grove trees and power poles were reported down along 400 Road. Near Herington two to three inch tree limbs were broken and a child's playset was blown over.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2011Every state in 2011This day in weather historyWarnings in Kansas, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 326298, 326299, 326300.